Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 16, 2004, 6:20 PM MST for La Paz County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 6:20 PM MST (01:20 UTC)
- Expired
- Jul 16, 2004, 6:45 PM MST
- In force
- 25 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 168 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 00:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 3480 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 170120 SVRPSR AZC012-170145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 619 PM MST FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA * UNTIL 645 PM MST * AT 612 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SALOME...MOVING NORTHWEST AT 5 MPH. VERY HEAVY RAIN...HAIL...AND DENSE BLOWING DUST ARE ALSO EXPECTED. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WENDEN...VICKSBURG JUNCTION...VICKSBURG AND HARCUVAR. LAT...LON 3368 11385 3371 11347 3396 11354 3384 11381 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:40 PM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 16, 3:40 PM MST, 2 hours 40 minutes before
AZZ020>028-CAZ030>033-170545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 340 PM MST FRI JUL 16 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... HIGH PRESSURE ALOFT TO THE EAST OF ARIZONA WILL CONTINUE A SOUTHEAST WIND FLOW ACROSS SOUTHERN ARIZONA AND SOUTHEAST CALIFORNIA TODAY...WHICH WILL KEEP A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST. BY THE WEEKEND...THE FLOW WILL BECOME MORE SOUTHERLY AS THE UPPER HIGH SHIFTS A BIT WESTWARD. THIS WILL MAINTAIN A CONTINUED SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA...WITH A BIT OF DRYING IN STORE FOR SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. IN THE MEANTIME...TEMPERATURES WILL SHOW A GRADUAL INCREASE OVER THE NEXT SEVERAL DAYS...AND REMAIN ABOVE NORMAL FOR MUCH OF NEXT WEEK. && .DISCUSSION... THINGS HAVE COME TOGETHER QUIT NICELY THIS AFTERNOON. FIRST OF ALL...THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM FOR ALL OF MARICOPA AND PINAL COUNTIES...SOUTHERN GILA COUNTY...AND WESTERN AND CNTRL PIMA COUNTY. THERE HAS BEEN A SEVERE THUNDERSTORM LOCATED NEAR APACHE JUNCTION/QUEEN CREEK AREA FOR AT LEAST AN HOUR THIS AFTERNOON...WITH RAINFALL TOTALS AROUND 1 TO 1.5 INCHES. AT ANY RATE...THE SEVERE THUNDERSTORM WATCH LOOKS LIKE IT WILL WORK OUT WELL FOR THE SOUTH-CENTRAL DESERTS THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE DESERTS ...INCLUDING THE GREATER PHOENIX METROPOLITAN AREA...THROUGH AT LEAST 8 PM THIS EVENING. BY MIDNIGHT...THE ATM SHOULD BE PRETTY WORKED OVER...WITH THE CHANCE FOR SHOWERS AND TSTORMS DROPPING TO 10 TO 20 PERCENT. STAY TUNED FOR UPDATES. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA WILL CONTINUE TO HAVE A RISK OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON/EVENING WITH A 10 TO 20 PERCENT CHANCE FOR PRECIPITATION. THIS AREA IS NOT INCLUDED IN THE SEVERE THUNDERSTORM WATCH. BEYOND THIS EVENING (AND PER THIS MORNINGS DISCUSSION)...THE HIGH WILL CONTINUE TO TRANSITION FROM A POSITION OVER CO THIS WEEK...SOUTH AND POSSIBLY WESTWARD OVER THE NEXT FEW DAYS. THIS SHOULD RESULT IN A MORE SOUTHERLY/SOUTHWESTERLY...FLOW INTO MUCH OF ARIZONA. THIS FLOW WILL ALSO CUT US OFF FROM AN EASTERLY WAVES DEVELOPING OVER MEX AND TX. THE SOUTHWESTERLY FLOW SHOULD BRING SOME DRIER AIR WESTWARD INTO THE DESERTS. TEMPS WILL BE INCREASING THIS WEEKEND AND INTO NEXT WEEK AS WELL. THE CURRENT FORECAST OF A LOW GRADE MONSOON FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK LOOKS GOOD. WILL LIKELY KEEP A CHANCE OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA (AZ ZONE 24 SOUTHERN GILA COUNTY)...WITH VERY LOW (5 TO 10) POPS IN THE DESERTS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...SEVERE THUNDERSTORM WATCH NUMBER 639 FOR MARICOPA...PINAL...SOUTHERN GILA...AND WESTERN AND CENTRAL PIMA COUNTIES THIS EVENING UNTIL 8 PM MST. SEE PRODUCT PHXSLSAZ CA...NONE. && 22
Hazardous weather outlook, Jul 16, 10:38 AM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1038 AM MST FRI JUL 16 2004 AZZ022>024-027-028-170700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1038 AM MST FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY THERE IS A RISK OF THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR POSSIBLE UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA. THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY FROM 3PM UNTIL MIDNIGHT. AZZ020-021-025-026-CAZ030>033-170700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1038 AM MST FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE MAIN THREATS WILL BE REDUCED VISIBILITY IN BLOWING DUST...LIGHTNING...AND STRONG GUSTY WINDS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:22 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.